Iodine and lithium-induced hypothyroidism. Documentation of synergism

B. Shopsin, L. Shenkman, M. Blum, C. S. Hollander

Research output: Contribution to journalArticlepeer-review

Abstract

Signs and symptoms of hypothyroidism were noted in a patient receiving lithium carbonate for 2 years as prophylaxis against recurrence of mania and depression. When lithium therapy was stopped, the hypothyroidism resolved; but it recurred with the administration of potassium iodide. When potassium iodide therapy was discontinued, the patient became euthyroid. In a second patient chemical evidence of hypothyroidism (fall in circulating thyroid hormone levels, elevation of serum thyrotropin) was noted after he had received 3 weeks of lithium therapy. With the addition of potassium iodide, laboratory evidence of hypothyroidism became more pronounced, and clinical signs of hypothyroidism developed. All abnormalities resolved promptly following the withdrawal of lithium and iodine. These observations suggest that lithium and iodine can act synergistically to produce hypothyroidism and that the combined use of these agents should be avoided.

Original languageEnglish
Pages (from-to)695-699
Number of pages5
JournalAmerican Journal of Medicine
Volume55
Issue number5
DOIs
StatePublished - Nov 1973

Fingerprint

Dive into the research topics of 'Iodine and lithium-induced hypothyroidism. Documentation of synergism'. Together they form a unique fingerprint.

Cite this